Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 4, NWS Salt Lake City, UT

July 6, 2013Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 6, 2013, 3:15 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2013, 3:15 PM MDT (21:15 UTC)
Expired
Jul 6, 2013, 6:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 159 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2013-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2013-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2618 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

555 
WGUS55 KSLC 062115
FFWSLC
UTC017-055-070015-
/O.NEW.KSLC.FF.W.0004.130706T2115Z-130707T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT SAT JUL 6 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL GARFIELD COUNTY IN UTAH
  SOUTH CENTRAL WAYNE COUNTY IN UTAH

* UNTIL 615 PM MDT

* AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM A SERIES OF THUNDERSTORMS MOVING ACROSS THE       
  CENTRAL PORTION OF CAPITOL REEF NATIONAL PARK. THESE STORMS WILL 
  HAVE THE POTENTIAL TO PRODUCE RAINFALL RATES OF UP TO AN INCH AN 
  HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPITOL   
  REEF NATIONAL PARK. IN CAPITOL REEF THE WARNING INCLUDES THE 
  GOLDEN THRONE TRAIL...CAPITOL GORGE TRAIL AND SULPHER CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...RURAL ROADS...AS WELL AS LOW LYING AREAS ALONG 
ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3810 11126 3830 11137 3825 11102 3806 11100
      3805 11122

$$

RG
2 follow-up statements
696 
WGUS75 KSLC 062213
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
413 PM MDT SAT JUL 6 2013

UTC017-055-070015-
/O.CON.KSLC.FF.W.0004.000000T0000Z-130707T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-WAYNE UT-
413 PM MDT SAT JUL 6 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR SOUTH
CENTRAL WAYNE AND NORTH CENTRAL GARFIELD COUNTIES...

AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN HAD MOVED EAST OF CAPITOL REEF NATIONAL PARK.  
HOWEVER...RUNOFF FROM EARLIER STORMS CONTINUES TO MOVE THROUGH 
WASHES AND SMALL STREAMS IN THE WARNED AREA. 

CAPITOL REEF NATIONAL PARK HAS REPORTED WATER RUNNING IN CAPITOL 
GORGE AND GRAND WASH FROM THE EARLIER STORMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...RURAL ROADS...AS WELL AS LOW LYING AREAS ALONG 
ALONG THE BANKS OF CREEKS AND STREAMS.


&&

LAT...LON 3810 11126 3830 11137 3825 11102 3806 11100
      3805 11122

$$

RG
408 
WGUS75 KSLC 070013
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
613 PM MDT SAT JUL 6 2013

UTC017-055-070021-
/O.EXP.KSLC.FF.W.0004.000000T0000Z-130707T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-WAYNE UT-
613 PM MDT SAT JUL 6 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MDT FOR SOUTH
CENTRAL WAYNE AND NORTH CENTRAL GARFIELD COUNTIES...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED AND WATER LEVELS 
IN AREA STREAMS AND WASHES HAS DECREASED. THEREFORE... THE FLASH 
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO 
OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3810 11126 3830 11137 3825 11102 3806 11100
      3805 11122

$$

RG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 10:00 AM MDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 6, 10:00 AM MDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT SAT JUL 6 2013

.SYNOPSIS...THE RIDGE OF HIGH PRESSURE OVER THE DESERT SOUTHWEST
WILL REMAIN SOUTH AND EAST OF UTAH THROUGH SUNDAY...WITH A MOIST
AND SOMEWHAT UNSTABLE AIRMASS REMAINING OVER THE EASTERN GREAT
BASIN. THE RIDGE WILL BUILD NORTHWARD EARLY NEXT WEEK...ENABLING A
PUSH OF A SOMEWHAT WARMER AND DRIER AIRMASS INTO THE REGION.

&&

.DISCUSSION...UTAH AND SOUTHWEST WYOMING REMAIN ON THE
SOUTHEASTERN FRINGES OF A TROUGH THAT IS CENTERED OVER THE PACIFIC
NORTHWEST...WITH A RIDGE OFF TO THE SOUTHEAST CENTERED OVER NEW
MEXICO. PARTLY TO MOSTLY CLOUDY SKIES EXIST ACROSS MUCH OF THE
FORECAST AREA THIS MORNING...AS A MOIST AIRMASS REMAINS OVER THE
INTERMOUNTAIN WEST. SATELLITE IMAGERY AND THE 12Z SLC SOUNDING
BOTH INDICATE PRECIPITABLE WATER VALUES GENERALLY IN THE 0.9 TO
1.1 INCH RANGE OVER THE AREA. THIS SHOULD HELP PRODUCE ANOTHER
AFTERNOON AND EVENING OF SHOWER AND THUNDERSTORM DEVELOPMENT
ACROSS THE CWA.

SYNOPTIC-SCALE FORCING FOR THESE STORMS SHOULD BE A LITTLE LESS
THAN WITH YESTERDAYS SEVERE WEATHER. THAT SAID...THERE SHOULD
STILL BE SOME WEAK MID AND UPPER LEVEL WAVES MOVING OVER NORTHERN
UTAH...AND A WEAK JET STREAK OVER THE FAR NORTH. EFFECTIVE SHEAR
EXCEEDING 30 KNOTS IN PARTS OF NORTHERN UTAH COULD HELP TO PRODUCE
SOME MORE ORGANIZED ACTIVITY AS THE AFTERNOON GOES ON. LIFTED
INDICES AND OTHER INSTABILITY PARAMETERS INDICATE ANOTHER ACTIVE
DAY PARTICULARLY ACROSS THE NORTHERN HALF OF THE STATE...BUT THERE
IS A CHANCE DEVELOPMENT WILL BE SLOW EARLY IN THE AFTERNOON UNTIL
WIDESPREAD CLOUD COVER FROM OGDEN TO DELTA CLEARS OUT A BIT. A
WIDE AREA OF SURFACE BASED CIN CURRENTLY ANALYZED OVER THE
NORTHERN HALF OF THE STATE SUPPORTS THIS IDEA OF DELAYED
DEVELOPMENT.

IN SOUTHERN UTAH...SHEAR AND INSTABILITY ARE BOTH MUCH LESS THAN
IN THE NORTHERN PORTIONS OF THE CWA. THAT SAID...THE AIRMASS IS
STILL VERY MOIST OVER SOUTHERN UTAH...AND SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD STILL DEVELOP. FLOW IS ALSO LESS DOWN
SOUTH...WITH MOST OF THE STEERING FLOW IN THE 10 TO 15 KNOT RANGE.
THIS SOMEWHAT SLOWER FLOW COULD INCREASE FLASH FLOOD DANGER IN THE
FLOOD PRONE AREAS OF SOUTHERN UTAH. THE CURRENT FLASH FLOOD
POTENTIAL RATING FOR MOST OF THE NATIONAL PARKS AND RECREATION
AREAS IS LISTED AS MODERATE...WHICH LOOKS GOOD FOR TODAYS
SITUATION.

UPDATED THE FORECAST EARLIER THIS MORNING TO INCREASE CLOUD COVER
AND POPS FOR THE MORNING HOURS. OTHERWISE...THE FORECAST LOOKS TO
BE IN GOOD SHAPE AND NO FURTHER UPDATES ARE ANTICIPATED.

&&

.AVIATION...SOUTH WINDS WILL PREVAIL AT THE SALT LAKE TERMINAL
THROUGH THE MORNING HOURS. EXPECTING A WIND SHIFT TO THE NORTHWEST
AROUND 20Z...BUT THERE IS A 30 PERCENT CHANCE THAT THIS SHIFT WILL
NOT OCCUR. RATHER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS NORTHERN UTAH DURING THE AFTERNOON HOURS WITH OUTFLOW
WINDS POSSIBLY CONTRIBUTING TO ERRATIC WIND DIRECTIONS AND
OCCASIONAL GUSTS GREATER THAN 26KT. VFR CONDITIONS ARE EXPECTED
THROUGH THE DAY SATURDAY BUT CIGS NEAR/BELOW 6000FT AGL WILL BE
POSSIBLE UNDER HEAVIER SHOWERS. THERE IS A 30 PERCENT CHANCE OF
THUNDERSTORMS WITHIN 5SM OF THE TERMINAL...WITH BEST WINDOW BETWEEN
20-02Z.

&&

.FIRE WEATHER...A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE
THROUGH THE WEEKEND. THIS WILL CONTINUE TO BRING PERIODS OF WET
THUNDERSTORMS TO MUCH OF THE FIRE DISTRICT...ALTHOUGH GUSTY OUTFLOW
WINDS WILL ACCOMPANY SOME OF THE STRONGER STORMS. A DRYING TREND
WILL BEGIN ON MONDAY AND CONTINUE THROUGH MIDWEEK. AS RELATIVE
HUMIDITIES LOWER...CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP AS
SOUTHERLY WINDS INCREASE...ESPECIALLY ON WEDNESDAY AND THURSDAY.
OTHERWISE...MOISTURE LOOKS TO SPREAD BACK INTO THE AREA AGAIN FOR
THE END OF NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...SCHOENING/VERZELLA/TRAPHAGAN
FIRE WEATHER...
AVIATION...

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 6, 4:12 AM MDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
412 AM MDT SAT JUL 6 2013

UTZ001>016-019>021-517-518-WYZ021-071015-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
412 AM MDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS
AFTERNOON...THEN CONTINUE INTO THIS EVENING.

OVER NORTHERN UTAH...ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE...WITH DAMAGING WIND THE PRIMARY THREAT. THERE IS...
HOWEVER...SOME POTENTIAL FOR FLASH FLOODING IN THE BURN SCAR AREAS.

OVER SOUTHERN UTAH...ISOLATED FLASH FLOODING IS THE PRIMARY
CONCERN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM WILL STILL BE POSSIBLE...BUT COVERAGE WILL DECREASE
THROUGH MIDWEEK.

CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP BY WEDNESDAY AND
THURSDAY AS DRIER AIR SPREADS INTO THE REGION AND A STRONGER
SOUTHWEST FLOW DEVELOPS.

TEMPERATURES WILL WARM AS THE WEEK UNFOLDS...WITH TRIPLE DIGIT
READINGS POSSIBLY ACROSS NORTHERN UTAH VALLEY LOCATIONS BY
WEDNESDAY OR THURSDAY...WITH READINGS NEAR 110 DEGREES IN DIXIE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:00 PM MDTFlash Flood WarningSLCWayne3 hr
Jul 5, 6:17 PM MDTAreal Flood AdvisorySLCUtah3 hr
Jul 5, 6:30 PM MDTSpecial Weather StatementSLCSalt Lake60 min
Jul 5, 6:41 PM MDTSevere Thunderstorm WarningSLCMorgan49 min
Jul 5, 7:03 PM MDTSpecial Weather StatementSLCSummit, Wasatch42 min
Jul 5, 7:18 PM MDTSpecial Weather StatementSLCSummit42 min
Jul 5, 7:54 PM MDTAreal Flood AdvisorySLCWashington3 hr
Jul 5, 10:09 PM MDTAreal Flood AdvisorySLCSalt Lake2 hr
Jul 6, 12:59 PM MDTAreal Flood AdvisorySLCGarfield, Iron3 hr
Jul 6, 3:20 PM MDTSevere Thunderstorm WarningSLCMillard25 min
Jul 6, 3:24 PM MDTSevere Thunderstorm WarningSLCEmery36 min
Jul 6, 4:31 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele44 min
Jul 6, 5:11 PM MDTAreal Flood AdvisorySLCSalt Lake2 hr
Jul 6, 5:38 PM MDTSpecial Weather StatementSLCDavis52 min

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.